South Dakota, 2015

Hail in South Dakota, August 11, 2015

August 11, 2015 · NWS UNR · 1 event in 1 county or zone

A thunderstorm produced penny-sized hail at Sheridan Lake.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm produced penny-sized hail at Sheridan Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 11, 4:15 PM MST, 54 minutes earlier.

Area forecast discussion, Aug 11, 4:15 PM MST, 54 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
515 PM MDT TUE AUG 11 2015

.SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT
ISSUED AT 245 PM MDT TUE AUG 11 2015

UPPER RIDGING CONTINUES TO DOMINATE THE REGION THROUGH THE SHORT
TERM. THE MAIN AXIS WILL SLOWLY PUSH EAST INTO THE CWA TONIGHT INTO
WED BRINGING AN INCREASINGLY ACTIVE PATTERN INTO THE REST OF THE
WEEK. THROUGH TONIGHT...SRLY FLOW WILL CONTINUE ACROSS THE CWA AS
STRONG HIGH PRES SITS ACROSS THE CNTRL PLAINS. LLJ WILL REDEVELOP
THIS EVNG...BUT NOT MUCH THETA E ADVECTION. STRONG +2000 J/KG MUCAPE
IN PLACE...BUT MAIN CHALLENGE TO CONVECTION WILL BE THE EROSION OF
THE CAP. LOOKS LIKE NW SD...THE BLKHLS TO SW SD WILL BE THE BEST BET
HEADING INTO THE EVNG HOURS. OTHERWISE NOT MUCH TO KEEP STORMS GOING
PAST 06Z. WILL STICK WITH ISOLD POPS.

UPPER RIDGE AXIS PUSHES EAST BRINGING INCREASINGLY SWRLY ACTIVE FLOW
TO THE AREA. THE CWA WILL REMAIN JUST WEST OF THE HIGH PRES WITH
CONTINUED SRLY FLOW. LOW LEVEL PROFILE WILL BE DRIER WITH A SLIGHT
SWRLY COMPONENT TO THE WIND. THIS WILL BRING WARMER TEMPS TO THE
AREA WITH HIGHS IN THE UPPER 80S IN THE BLKHLS TO MID/UPPER 90S OVER
MUCH OF THE PLAINS. INSTABILITY WILL BE PRESENT...BUT WEAKER THAN
TODAY...BUT BETTER UPPER LEVEL FORCING RESULTING FROM A FEW WAVES
APPROACHING FROM WY IS EXPECTED TO RESULT IN ISLD/SCT STORMS LATE
AFTN/EVNG. SHEAR IS EXPECTED TO BE WEAK...SO SEVERE STORMS ARE NOT
GENERALLY EXPECTED. A FEW STORMS COULD HOWEVER HAVE GUSTY WINDS
CONSIDERING THE HIGH BASED NATURE OF THE STORMS.

.LONG TERM...THURSDAY THROUGH TUESDAY
ISSUED AT 245 PM MDT TUE AUG 11 2015

CENTRAL NORTH AMERICAN RIDGE WILL BE IN PLACE AT THE START OF THE
PERIOD SUPPORTING MAINLY DRY CONDITIONS AND VERY WARM TEMPERATURES
ACROSS THE REGION. A LEE SIDE TROUGH WILL CONTINUE TO DRAW LOW
LEVEL MOISTURE NORTHWARD INTO THE FORECAST AREA. THIS MAY SUPPORT
A SHOWER/THUNDERSTORM IN AND AROUND THE BLACK HILLS AREA. THERMAL
RIDGE AXIS OVER THE FORECAST AREA WILL SUPPORT HIGHS IN THE 90S
FOR MOST PLACES WITH SOME LOW 100S ON THE PLAINS...ESPECIALLY THE
SD PLAINS.

A GRADUAL BREAKDOWN OF THE RIDGE IS EXPECTED BY THE WEEKEND. THE
ANCHORED PACIFIC NORTHWEST UPPER TROUGH WILL SHIFT EAST SUPPORTING A
COLD FRONT INTO THE REGION SAT-SUN...WITH CHANCES FOR SHOWERS AND
THUNDERSTORMS. THE TIMING OF THIS FEATURE STILL DIFFERS BETWEEN THE
GFS AND ECMWF...WITH THE GFS TIMING BEING MUCH FASTER. AT THIS TIME
WILL GO WITH THE SLOWER ECMWF SOLUTION...SINCE THIS HAS BEEN THE
TREND OF LATE.

FOR NEXT WEEK THE FLOW BECOMES MORE PROGRESSIVE AS THE FORECAST
MODELS CONTINUE TO PROG A DEEP UPPER TOUGH IN THE PACIFIC
NORTHWEST...WITH A DIGGING UPPER JET. DETERMINISTIC RUNS OF THE
ECMWF/GFS CONTINUE TO SUPPORT DRASTICALLY DIFFERENT SOLUTIONS PER
THIS TROUGH/S EVOLUTION EARLY NEXT WEEK...LENDING LOW CONFIDENCE IN
THE FORECAST BY THEN...WITH A BIAS TOWARD CLIMO. THUS HAVE COOLER
BUT SEASONAL CONDITIONS FOR EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 513 PM MDT TUE AUG 11 2015

VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. ISOLATED
TSRA WILL OCCUR THIS EVENING OVER THE BLACK HILLS...NORTHEASTERN
WYOMING...AND NORTHWESTERN SOUTH DAKOTA. AFTN THUNDERSTORMS ARE
POSSIBLE AGAIN WEDNESDAY FOR THE BLACK HILLS AND NORTHEASTERN
WYOMING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...13
LONG TERM...MLS
AVIATION...BUNKERS
Hazardous weather outlook, Aug 11, 5:43 AM MST, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
643 AM MDT TUE AUG 11 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-121300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
643 AM MDT TUE AUG 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER FAR NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA. SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MAINLY DRY WEATHER IS EXPECTED FOR THE FORECAST AREA THROUGH THE
WORK WEEK...WITH ONLY SLIGHT CHANCES FOR THUNDERSTORMS AT
TIMES...ESPECIALLY OVER THE BLACK HILLS AREA. SEVERE THUNDERSTORMS
ARE NOT EXPECTED AT THIS TIME. THERE WILL BE A MORE WIDESPREAD AND
BETTER CHANCE FOR THUNDERSTORMS OVER THE WEEKEND AS A COLD FRONT
CROSSES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Aug 11, 4:07 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
507 PM MDT TUE AUG 11 2015

SDZ028-112345-
CENTRAL BLACK HILLS SD-
507 PM MDT TUE AUG 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PENNINGTON COUNTY
UNTIL 545 PM MDT...

AT 507 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MYSTIC...OR NEAR HILL CITY. THIS STORM WAS NEARLY STATIONARY.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HILL CITY...SILVER CITY...MYSTIC...PACTOLA RESERVOIR AND SHERIDAN
LAKE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4405 10375 4412 10367 4413 10353 4401 10334
      4398 10334 4386 10365
TIME...MOT...LOC 2307Z 331DEG 3KT 4402 10359

BUNKERS

The radar

The Rapid City radar (KUDX), 54 km away, was scanning. The volume nearest the first event began at 00:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pennington

When
August 11, 5:09 PM MST
Where
Pennington County, Sheridan Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.980, -103.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 595998.